Aim: We studied the pathogenesis of puffy hand syndrome of intravenous drug use. We hypothesized that injections of high-dose sublingual buprenorphine, instead of the recommended sublingual administration, could play an important role in lymphatic obstruction and destruction.
Design and participants: We set up a case-control study in substitution centres, recruiting intravenous drug addicts with and without puffy hands, respectively. The subjects were asked to answer anonymously a questionnaire of 40 items comprising social and demographic status, history of illicit drugs use, buprenorphine misuse and injection practices.
Findings: We included 33 cases and 33 controls, mean age of 34 years. They were past heroin users, mainly methadone-substituted. In multivariate analysis, sex (women) (OR = 8.9, P = 0.03), injections in the hands (OR = 5.9, P = 0.03), injections in the feet (OR = 6.5, P = 0.01) and the absence of tourniquet (OR = 7.0, p = 0.02) were significant risk factors for puffy hand syndrome. In 69.7% of the cases and 59.4% of the controls, respectively, there was a high-dose sublingual buprenorphine misuse, although it appeared not to be a significant risk factor for puffy hand syndrome.
Conclusions: Injection practices are likely to cause puffy hands syndrome, but buprenorphine misuse should not be considered as a significant risk factor. However, intravenous drug users must still be warned of local and systemic complications of intravenous drug misuse.